Thunderstorm Wind, Cherry
- When
- July 20, 7:15 PM CST
- Where
- Cherry County, 5 mi WSW of Merriman
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.883, -101.783
7 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 20, 12:20 PM CST, 6 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 120 PM CDT WED JUL 20 2005 .DISCUSSION... TEMPERATURE FCST IS ON BECOMING A LITTLE CLEARER AS HEAT LOW CENTERED OVER KLBF AT 18Z IS THE FOCUS FOR VERY WARM WEATHER. HIGHEST TEMPS ARE LOCATED ACROSS THE SW QUADRANT OF THE LOW WITH READING AOA 100F. THRU SUNDAY THE GFS/NAM MIGRATE THIS LOW NORTH AND SOUTH DAILY. TEMPS... THURSDAY/FRIDAY...HEAT LOW REMAINS NEARLY STNRY ON THURS MIGRATING SLIGHTLY SOUTH AT NIGHT. ON FRIDAY THE LOW IS LOCATED OVER WRN KS WITH MOST IF NOT ALL OF THE FCST AREA IN THE COOLER BUT STILL HUMID N SIDE. THIS LOW FILLS AND REDEVELOPS ACROSS WRN SD SATURDAY AM AND TRACKS SLOWLY E INTO CNTL SD DURING THE AFTN. THE NAM SUGGEST 100+F TEMPS ACROSS MUCH OF THE FCST AREA. SUNDAY...THE NAM/GFS ARE IN VERY GOOD AGREEMENT WITH THE POSITION OF THE H5 RIDGE. BOTH MODELS SUGGEST SFC HEAT LOW WILL BE LOCATED OVER OR CLOSE TO SWRN NEB. FCST THEN IS FOR 100+F TEMPS NEAR AND S OF THIS LOW. MONDAY...HEAT LOW DROPS SOUTH. UA FORCING AND MOISTURE APPEAR SUFFICIENT OF SOME CHC OF TSTMS WHICH WILL BEGIN TO COOL THINGS OFF. TUESDAY THROUGH WEDNESDAY...TEMPS CONTINUE DOWNWARD SLIDE AS HEIGHTS LOWER. UPPER LEVEL PATTERN GOES THROUGH A MAJOR TRANSITION WITH DEEP UA TROF FORMING OVER THE GREAT LAKES. MOISTURE FIELDS CONTINUE TO SUGGEST TSTM ACTIVITY. FCST AREA IS IN THE BAROCLINIC ROUGH AT THIS POINT. PCPN...WILL CONTINUE SLIGHT CHC POP TONIGHT THROUGH FRIDAY NIGHT. ACTIVITY TONIGHT AND THURSDAY WILL FOCUS MOSTLY NE OF THE SFC LOW IN THE DEEPER MOISTURE. SOME DRYLINE ACTIVITY IS POSSIBLE EACH DAY ALSO. SATURDAY LOOKS CAPPED. && LBF WATCHES/WARNINGS/ADVISORIES...NONE. && CDC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 706 PM CDT WED JUL 20 2005 NEZ004>010-022>029-035>038-056>059-069>071-094-210606- ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE- EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE- HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE- LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE- WESTERN CHERRY NE-WHEELER NE- INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT... BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS... GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN... NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER... SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE 706 PM CDT WED JUL 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. ...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF NORTH CENTRAL NEBRASKA UNTIL MIDNIGHT CDT (11 PM MDT)... .DAY ONE...TONIGHT THUNDERSTORMS WILL MOVE EAST OFF THE HIGHER TERRAIN BRINGING ISOLATED THUNDERSTORM ACTIVITY TO THE EASTERN PANHANDLE AND SOUTHWEST NEBRASKA THIS EVENING. THESE STORMS WILL BE HIGH BASED WITH MORE WIND...AND POTENTIAL FOR LIGHTNING THAN RAINFALL. FURTHER NORTH INTO THE NORTH CENTRAL...AN UPPER LEVEL DISTURBANCE WILL DROP SOUTHEAST WITH SCATTERED THUNDERSTORM DEVELOP POSSIBLE INTO THE OVERNIGHT HOURS. A FEW THUNDERSTORMS NORTH OF GORDON TO AINSWORTH MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE EXTREME HEAT WILL CONTINUE TO IMPACT SOUTHWEST NEBRASKA INTO CENTRAL NEBRASKA THROUGH THE WEEKEND AND INTO MONDAY. A HEAT LOW WILL REMAIN POSITIONED OVER THE SOUTHWEST WITH TEMPERATURES INTO THE TRIPLE DIGITS. THE HEAT WILL RESULT IN THE GRASSLAND FIRE DANGER INDEX INTO THE HIGH AND VERY HIGH CATEGORIES ACROSS THE WEST. THE THREAT FOR SEVERE THUNDERSTORMS WILL EXIST ON THURSDAY IN AREAS EAST OF A LINE FROM VALENTINE AND BROWNLEE IN CHERRY COUNTY...TO BROKEN BOW IN CUSTER COUNTY. WARM MID LEVEL TEMPERATURES WILL EFFICIENTLY INHIBIT THUNDERSTORM DEVELOPMENT UNTIL AFTER 3 PM CDT. THEN RAPID STORM DEVELOPMENT IS LIKELY. THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY NIGHT...THEN A LESS CHANCE UNTIL LATE MONDAY WITH ANOTHER FRONTAL SYSTEM MOVES INTO THE PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED MAINLY FOR AREAS NORTH OF GORDON TO AINSWORTH THIS EVENING. KAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 619 PM CDT WED JUL 20 2005 NEZ005-006-008-009-094-210500- BROWN NE-EASTERN CHERRY NE-KEYA PAHA NE-ROCK NE-WESTERN CHERRY NE- INCLUDING THE CITIES OF...AINSWORTH...BASSETT... SPRINGVIEW AND VALENTINE 619 PM CDT WED JUL 20 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 652 VALID UNTIL MIDNIGHT CDT (11 PM MDT) FOR PORTIONS OF NORTH CENTRAL NEBRASKA... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA...HAS ISSUED A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT CDT (11 PM MDT). THE COUNTIES INCLUDED IN THE WATCHARE...BROWN...CHERRY...KEYA PAHA... AND ROCK. PERSONS IN THE WATCH AREA SHOULD CONTINUE TO MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR THE LATEST FORECASTS...WARNINGS... AND STATEMENTS. KAR
The North Platte radar (KLNX), 143 km away, was scanning. The volume nearest the first event began at 01:12 UTC.
7 thunderstorm wind. Local standard time, as filed.
A supercell storm evolved into a bow echo producing very strong winds across northeast Cherry County, particularly in the town of Valentine. The ASOS at the airport, on the south side of Valentine, recorded a wind gust of 69 kts (79 mph) at 8:44p.m. CDT, but a storm damage assessment estimated winds near 100 mph had hit the north side of town. Winds tore off part of the Cherry County Courthouse roof, destroyed a 150ft section of the Hometown Lumberyard storage building, severely damaged the United Methodist Church, damaged 15 homes, produced roof damage to the high school, and uprooted or broke off numerous large trees. The bow echo continued to move east and produced damage across Boyd, Keya Paha, Brown, Rock, and Holt counties.
A supercell storm that evolved into a bow echo, producing extensive damage across northeast Cherry County, snapped and uprooted numerous large trees in northern Brown County. The Ainsworth AWOS recorded a wind gust of 61 kts (70mph) at 9:31p.m. CDT. The storm continued to move east into Keya Paha, Boyd, Rock, and Holt counties.
The supercell storm that evolved into a bow echo in Cherry and Brown counties also moved across Keya Paha County, uprooting and breaking off large trees. A hog shed was destroyed and several 1200 pound hay bales were moved from a field into a ditch. Several outbuildings also received major damage. The storm also moved across Rock, Boyd, and Holt counties.
Large trees were snapped off or uprooted, a roof was peeled off of a grocery store and landed on the street, and a Games and Parks Commission building was heavily damaged as a bow echo produced damaging winds across Cherry, Rock, Brown, Holt, Keya Paha, and Boyd counties.
Power poles and trees were broken as winds from a bow echo slammed into the area. A semi tractor trailer was blown into a greenhouse in Spencer. The storm also moved across Holt, Rock, Brown, Keya Paha, and Cherry counties.
Power poles were broken as well as large trees which were broken off and in roadways. The AWOS at the O'Neill airport recorded a wind gust of 62 kts (71mph) at 10:33p.m. CDT. The bow echo that produced the winds also rolled across Cherry, Keya Paha, Boyd, Brown, and Rock counties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451955, 5452194, 5452594, 5452595, 5452199, 5452200, 5452201.